Louisiana, 2009

Hail and Damaging Winds in Louisiana, August 26, 2009

August 26, 2009 · NWS LCH · 10 events in 5 counties and zones

Widespread showers and thunderstorms developed during the morning and afternoon hours across central and southern Louisiana, with numerous reports of unusually large hail for August as well as damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$2,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Widespread showers and thunderstorms developed during the morning and afternoon hours across central and southern Louisiana, with numerous reports of unusually large hail for August as well as damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 26, 6:25 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 26, 6:25 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
725 AM CDT WED AUG 26 2009

.UPDATE...A FEW SHOWERS POPPING UP OVER SOUTHWEST LOUISIANA. HAVE
THUS GONE AHEAD AND THREW IN SLIGHT CHANCE FOR CONVECTION...AND
BUMPED POPS UP HIGHER FOR SOUTHEAST TEXAS. GRIDS UPDATED AND NEW
ZONES SENT OUT.

MARCOTTE

&&

.PREV DISCUSSION... /ISSUED 637 AM CDT WED AUG 26 2009/

AVIATION...
RADAR IS INDICATING SHOWER DEVELOPMENT FROM ALLEN PARISH IN
SOUTHWEST LOUISIANA TO JEFFERSON COUNTY IS SOUTHEAST TEXAS.
WATCHING THE DEVELOPMENT ALSO SPRING UP ACROSS HARDIN COUNTY AND
THE LAKES REGION IN SOUTHEAST TEXAS. LOOKS LIKE ANOTHER SHORTWAVE
IS ROTATING THROUGH THE BACKSIDE OF THE UPPER LEVEL LOW AND HAVE
ADDED SOME PRECIP TO THE FORECAST ALONG WITH CLOUDS. STORMS WILL
MOVE TO THE SOUTHEAST. VFR CONDITIONS EXPECTED THRU THE MRNG
HOURS EXCEPT IN AND AROUND TSTMS.

K. KUYPER

PREV DISCUSSION... /ISSUED 426 AM CDT WED AUG 26 2009/

DISCUSSION...SATELLITE IMAGERY/SURFACE OBS SHOWING SCATTERED TO
BROKEN STRATOCU ACROSS THE AREA GENERALLY FROM 4-5K FT. RADAR
CURRENTLY CLEAR OF ANY PRECIPITATION. SURFACE ANALYSIS DEPICTING
HIGH PRESSURE OVER THE LOWER MISSISSIPPI VALLEY INTO THE WESTERN
GULF BETWEEN OLD FRONTAL BOUNDARY EXTENDING THROUGH THE EASTERN
GULF WATERS AND NEXT BOUNDARY APPROACHING FROM THE PLAINS. WATER
VAPOR IMAGERY SHOWING MID/UPPER LEVEL LOW SPINNING OVER SOUTHWEST
MISSISSIPPI.

EXPECTING LIMITED CHANCES FOR CONVECTION TODAY AS MOISTURE
PROFILES INDICATING A CAPPED ATMOSPHERE REMAINING IN THE MID AND
UPPER LEVELS. THIS IN A DRY NORTHERLY FLOW BETWEEN AFOREMENTIONED
MISSISSIPPI LOW AND HIGH PRESSURE RIDGING THROUGH THE MID
MISSISSIPPI VALLEY...TEXAS AND OLD MEXICO. SIMILAR SYNOPTIC
PATTERN TO HOLD THROUGH THURSDAY. EXCEPTION TO THIS WILL BE OVER
SOUTHEAST TEXAS WHERE MODELS INDICATING LOW LEVEL MOIST AXIS
REMAINING IN PLACE AND JUST ENOUGH ADDITIONAL MOISTURE TO ALLOW
THE POSSIBILITY FOR THUNDERSTORM DEVELOPMENT AS ANY SHORTWAVE
ENERGY ROTATES ABOUT WESTERN PERIPHERY OF LOW. WITH INVERTED-V
SOUNDINGS PROGGED ACROSS THIS AREA AND UNUSUAL 50-60 KNOT AUGUST
JET ALOFT...COULD NOT RULE OUT THE POTENTIAL FOR DOWNBURST TYPE
CONVECTION.

RAIN CHANCES OVERSPREADING THE ENTIRE AREA FRIDAY AS LOW KICKS OUT
TO THE EAST AND OPENS AS NEXT TROF WITH AN ASSOCIATED COLD FRONT
APPROACHES THE AREA. MODELS DEPICTING INITIAL SHORTWAVE ENERGY TO
ADVANCE FRONT TO THE LAKES AREA LATE FRIDAY...THEN A RATHER SLOW
MIGRATION SOUTHEAST THROUGH THE WEEKEND STALLING OVER THE NEAR
COASTAL WATERS. SHOULD THIS SCENARIO PLAY OUT WILL BE LOOKING AT A
DECREASE IN DEWPOINTS RESULTING IN ANOTHER ROUND OF COOLER NIGHTS
AND LESS HUMID DAYS MOVING INTO THE NEW WORK-WEEK.

MARINE...HIGH PRESSURE CONTINUING TO HOLD OVER THE GULF WATERS
WILL MAINTAIN A LIGHT ONSHORE FLOW INTO THE WEEKEND. A COOL FRONT
WILL POTENTIALLY MOVE INTO THE NORTHWEST GULF LATE SUNDAY INTO
MONDAY RESULTING IN A BRIEF OFFSHORE FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  92  70  92  73  91 /  20  10  10  10  30
KBPT  92  72  93  71  92 /  30  20  20  20  40
KAEX  92  68  93  70  91 /  20  10  10  10  30
KLFT  91  70  92  72  91 /  20  10  10  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...AIR QUALITY ALERT UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CALCASIEU.

TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 26, 4:20 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 AM CDT WED AUG 26 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-271030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
520 AM CDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

MINIMAL SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TODAY AND
THESE MAINLY OVER SOUTHEAST TEXAS. ANY THUNDERSTORM DEVELOPMENT
ACROSS THIS AREA WILL HAVE THE POTENTIAL FOR SOME LARGE HAIL AND
DAMAGING DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN CHANCES ON THURSDAY WILL AGAIN BE PRIMARILY CONFINED TO
SOUTHEAST TEXAS. SHOWER AND THUNDERSTORM ACTIVITY WILL OVERSPREAD
THE ENTIRE AREA FRIDAY AND INTO THE WEEKEND AS A COLD FRONT
APPROACHES AND MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Vernon

When
August 26, 9:30 AM CST
Where
Vernon County, 2.96 mi NNE of Hornbeck
Measured
0.75 in hail
Reported by
Public
Coordinates
31.369, -93.380

Public reported penny size hail in the Plainview community.

Funnel Cloud, Calcasieu

When
August 26, 11:00 AM CST
Where
Calcasieu County, 2.07 mi NW of Vincent
Reported by
Broadcast Media
Coordinates
30.169, -93.376

A funnel cloud was reported and photographed by the public and relayed by local broadcast media.

Thunderstorm Wind, Beauregard

When
August 26, 12:05 PM CST
Where
Beauregard County, 3 mi S of Ragley
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
30.477, -93.230

Beauregard Parish Sheriff Office reported numerous trees blown down all across the eastern part of the parish.

Hail, Calcasieu

When
August 26, 12:17 PM CST
Where
Calcasieu County, Vinton
Measured
0.75 in hail
Reported by
Public
Coordinates
30.180, -93.580

Public reported penny size hail and high winds in north Vinton.

Hail, Calcasieu

When
August 26, 12:20 PM CST
Where
Calcasieu County, Vinton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.180, -93.580

Local law enforcement reported nickel size hail in Vinton.

Hail, Calcasieu

When
August 26, 12:21 PM CST
Where
Calcasieu County, Vinton
Measured
0.88 in hail
Reported by
Public
Coordinates
30.180, -93.580

The public reported nickel size hail at the Vinton Motel.

Hail, Allen

When
August 26, 12:52 PM CST
Where
Allen County, Elizabeth
Measured
0.88 in hail
Reported by
Public
Coordinates
30.870, -92.800

Public driving through Elizabeth reported nickel size hail.

Thunderstorm Wind, Allen

When
August 26, 12:52 PM CST
Where
Allen County, 0.78 mi NW of Elizabeth
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.877, -92.811

Public reported damage to a carport and roof of a house on Horseshoe Drive in Elizabeth.

Hail, Allen

When
August 26, 12:55 PM CST
Where
Allen County, Elizabeth
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
30.870, -92.800

Allen Parish Sheriff Office employee reported hail large than golf ball size in Elizabeth.

Hail, Evangeline

When
August 26, 1:50 PM CST
Where
Evangeline County, 1 mi SE of Pine Prairie
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.770, -92.408

Local law enforcement reported penny size hail near Pine Prairie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194731, 194732, 194735, 194727, 194728, 194729, 194730, 194733, 194736, 194734.